I had 1 syringe of Restylane Silk placed in the under eye area. One day later I swelled up. What caused this reaction? (Photo)

The Restylane Silk was used to correct the hollow indents I was left with after another provider used 3 syringes of Radiesse in the mid face area approximately 3 weeks before. I went to a walk in clinic about the swelling and was prescribed steroids, Zantac and an anti-histamine to reduce swelling.

Doctor Answers 9

Swelling of lower eyelids following Restylane Silk injections

Thank you for sharing your question. Standard Restylane is usually a better product for tear troughs. Swelling from either product is not unusual one day after treatment. Cold compresses might be effective at diminishing the swelling. Follow up with your doctor if you are not improving.
Good luck,

Silk

Hi there! Please go back to your doctor that injected the Silk immediately. Occasionally, Restylane Silk does swell, but not to this level. You may have to have Hyelenex injected to reverse the filler that the doctor put under your eyes. Anti-histamines are smart for you to stay on, I do not believe you should be on steroids.
Good luck, Dr. Downie

Jeanine B. Downie, MD
Montclair Dermatologic Surgeon
5.0 out of 5 stars 3 reviews

Swelling after Restylane-lower eyelids

Thank you for your question,

The skin under the lower eyelids tends to be quite thin and therefore, sensitive and prone to swelling. In my practice, I use a micro-cannula when I inject dermal fillers to reduce the likelihood of minor bruising and swelling. Your reaction is relatively common and you are on the right medications. You will benefit from avoiding high sodium foods, sleeping with an extra pillow and staying upright as much as you can. This will resolve quickly and your filler should be settled within two weeks. If it does not settle, it is a sign that the filler was placed too high and you should return to your physician.

Best, 

Dr. Ariel Ostad

Ariel Ostad, MD
New York Dermatologic Surgeon
4.3 out of 5 stars 17 reviews

Swelling after Restylane Silk in the tear troughs

Swelling after using Restylane Silk in the tear trough area is common and can be signifiant. You are on the right treatment and the swelling should improve over the next 1-2 weeks. If it persists after 2 weeks, follow-up with the doctor you saw to re-asses. 

Flora Levin, MD FACS
Westport Oculoplastic Surgeon
5.0 out of 5 stars 12 reviews

Swelling Under The Eyes After Restylane Silk

The area under the eyes can swell considerably after filler injections. Especially if a microcannula was not used. The swelling can take up to 2 weeks to resolve. You are on the appropriate medications. If significant swelling remains after 2 weeks then you might have been overfilled and may need the filler dissolved with Hyaluronidase. Make sure you follow up with your injector.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Festoon formation following Restylane Silk injection of the lid / cheek junction

Dear bpmspqny:

Thanks for sharing your photo. This is quite helpful. Other than the crescent shaped swellings in each cheek, it appears that Restylane Silk has accomplished your desired goals. 

Restylane (hyaluronic acid, HA) is a relatively "new" type of filler as compared to prior bovine or human collagen and calcium hydroxyapatite (Radiesse). 

Each provides a structural lattice made of human like molecules to provide a structural support to the skin and soft tissues underneath. 

The Restylane Family of HA's are linked together and cleaved or filtered to achieve their particular virtues, ie., strength, projection, volume or fluidity and smoothness. 

Silk has the least number of links and shortest molecules further exposing more polar sites and therefore attracts more water. It is therefore more fluid and smoothening.

Based only on what I interpret from your photo, you have thin and draping skin. There is a poorly understood tissue in the upper cheek which swells particularly with allergies and crying. These festoons attract water as well and swell. 

Silk with a high polarity to attract water will exacerbate a festoon. The medications you were placed on are the best option to reduce the swelling without using hyaluronidase to enzymatically degrade the injected filler.  

So sorry for your troubles. I hope you get better soon. 

Dean P. Kane, MD, FACS
Baltimore Plastic Surgeon
4.8 out of 5 stars 70 reviews

Swelling

LIkely the swelling is from the injection of the product. It might take a week or two for it to settle. Best of luck.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Restylane Silk

Thank you for sharing your case and photos.  You can expect to be swollen after receiving so much treatment recently in that area.  It sounds like you are receiving the right medications.  You can also sleep with the head of your bed elevated, avoid salty foods, and apply warm compresses to help your body absorb the swelling.  Make sure that your injector is aware of your condition.  Time will tell if you have persistent swelling that may require that the Restylane be dissolved.  Good luck!

Samuel Baharestani, MD
Long Island Oculoplastic Surgeon
4.8 out of 5 stars 24 reviews

Under eye swelling

I'm sorry to see your reaction.  This watery edema is VERY common with restylane silk - it is a natural property of how the hyaluronic acid particles are within the carrier gel matrix.  For this reason I do not like using restylane silk in particular around the eyes - you can use it, but there are certain things that need to be done as an injector to try and minimize it as much as possible. 

Now for the good news - this will go away.  It can take another few days to completely go away as the product settles.  The skin around the eye is very thin, so it may show longer than in other places.  Make sure you ice on and off for another 24 hours,  keep your head elevated, and the steroid that was prescribed will certainly help.  If it is persisting and you are concerned, go see your injector.  They may want to re-evaluate the area to ensure that you are not having a reaction to the product.  In all honestly,  asking your injector about any issues or questions that may arise after treatment is always a good idea.  I hope this helps! Best of luck. 

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.